Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Tendonitis


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

[posted 06/20/2000]
Question: I am a weight lifter, and about 6 weeks ago, I injured my
left elbow. One doc said ulnar nerve dislocation--surgery
right away. The second said wait and see--he did not think
surgery was needed at all, and was 100% convinced I only
had medial epicondylitis. Well, I waited about 5 weeks,
with no improvement, and the second doc then gave me a
cortisone injection. It is now over a week later, and I
feel great! My question: how long will the cortisone
remain in my affected elbow area, and when will I begin to
see if the elbow is really healed, or the pain is just
masked? I am working out (VERY LIGHTLY!) again, as my doc
said this was OK, and, again, everything could not be
better!!

Answer: The cortisone is gone within about 4-5 days. The anti-inflammatory effect will last up to 2 weeks. Ensure your md/physical therapist show you exercises to minimize this problem in the future. Also, start very slowly. Most patients try to pick up the pace too quickly and reaggravate the original problem.

[posted 10/19/1999]
Question: i have been suffering with this ailment since 1/96 the pain gets so bad i want to cut my foot off i can't wear any shoe with a back. i am so inflammed you can feel the heat before touching. went to dr. today got a cortisone shot i felt it this time because i was so swollen and inflammed dr. said this was the worst he has seen me. i'v read that there is a surgical procedure my dr. a certified foot and ankle podiatrist board diplomate, certified, did training surgery in 1985 said he'll never do the surgery-----the recovery time is too long for me! shouldn't i be the one to decide? is that the real reason? i will discuss this further but affraid to broach the question without insulting him, much to to say "are you out of touch/" i really need some professional input on this matter. i can't stay up on my feet too long. can't do fairs, can't shop with my daughter for her wedding gown, and what is it going to be like the day of the wedding? pain????! my lower back is thrown out because of the crazy way i walk to help composite for pain, this has my entire spine out of alignment, goes right up to my shoulders and neck. life stinks right now, i suffer 7 days a week, 52 weeks a year.

Answer: I'd get a second opinion. Try a Rheumatologist and/or a Podiatrist. Find a Podiatrist who has a good reputation for surgery. Typically, the Podiatrists will take more time and effort with feet problems than Orthopedic Surgeons.

[posted 08/15/1999]
Question: I have been taking Celebrex for 3 months, mainly for swelling from tendonitis. How long should I continue to use this drug?

Answer: Not clear since it is relatively new. Currently, there is no limit, but ensure your doctor is watching medical journals for any long term side effects. None noted to date, but it will take time to see.

Relafen Treatment for Tendoniitis [posted 10/6/98]
Question: I am a 18 yr old female that was diagnosed with tendonitis or overuse in my hands. My doctor instructed me to take Relafen 500mg twice daily for thirty days. I happen to work at my physicians office and yet i am not quite sure what this drug is supposed to do for my hands. Could possibly explain to me exactly what relafen does to my hands, and if it is just a tempory relief thing or if it will hopefully end the pain i keep having.

Answer; Relafen is a non-steroidal anti-inflammatory drug. It should be taken for sufficient time to decrease your tendonitis, probably work related by the way. It can be increased to 750 or 1000 mg if necessary. Side effects are mainly GI, nausea, gastritis, diarrhea etc.

Side Effects
Question: I had tendonitis in my elbow about 3 months ago. I went to the doctor and was given a Cortisone shot in the tendon. First question, the area lost its pigment, will it come back? Second I did not resume weight lifting for three months and changed my routine to lighter weights the pain is returning. What should I do?

Answer: The pigment will probably not return -but, this is a unusual reaction to cortisone. I would consult a physical therapist or sports medicine specialist to change your lifting style or to try different exercises to prevent the tendonitis. The weight/reps are the cause and you may be able to develop this muscle by a different technique or style.

Index Finger Flexor Tendon
Question: I am a 32 year old caucasian female with primary ovarian failure, hypothyroidism, and osteoporosis. Since early August, 1996 (over a year ago), I have experienced pain in my left hand/wrist/arm. It is probably some sort of repetitive motion disorder or overuse disorder associated with typing, although I have it on good authority that it is not deQuervains or Carpel tunnel syndrome. I have undergone conventional and unconventional treatment without remission. My internist diagnosed the problem as chronic tendonitis (probably the index finger flexor tendon because it hurts to apply any pressure with my forefinger, the pain is mostly in the wrist area on the underside). I am currently taking 1000 mg of Relafen a day to take the edge off the pain. My internist is in the process of setting up an appointment with an Orthopedic surgeon, who, she says, will probably want to give me a cortisone injection into the tendon. I am willing to do anything to get rid of the pain -- after a year I am quite worn out with it. But, I'm concerned that the injection will not cure the problem and that the pain will return. What, exactly, does the cortisone do and will it cure the tendonitis? Are there any special risks because of my hypothyroidism and osteoporosis? Is there something my doctor could do to find the cause of the problem?

Answer: Cortisone is a strong anti-inflammatory and will fix the problem about 50% of the time. However, you are probably correct about the repetitive activity causing the problem. That is, if you continue the activity you will have a return of the tendonitis-shot or no shot. I am assuming that your thyroid disease is correctly treated-there should be no systemic risks(the osteoporosis is not a factor here).

Back to Drug InfoNet Home Page.

Back to Doctor FAQ main page.





HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.